Patient safety may be at risk with reports that Anginine and Lycinate tablets are taking longer to dissolve than expected.
The TGA has today issued an alert warning it was investigating reports that “glyceryl trinitrate (GTN) tablets, sold in Australia under the brand names Anginine and Lycinate, are taking longer than expected to dissolve under some patients’ tongues, which may impact patient safety”.
Some reports have also indicated that the tablets are difficult to break in half, the TGA said.
Concerns had been raised about the tablets’ slow dissolution on the AJP Forum
Both Anginine and Lycinate share the same formulation, including the new formulation that is available in a circular tablet (the old formulation was a square tablet), the TGA alert said.
“To date, the reports of longer than expected time to dissolve and difficulty breaking tablets in half have related only to the new formulation of GTN tablets”.
The TGA says it is working with the current sponsor, Arrow Pharmaceuticals and previous sponsor, Aspen Pharma, to investigate this issue.
If a GTN tablet does not dissolve properly or quickly enough, the patient may not receive adequate or timely therapy, which could lead to other serious health consequences.
The affected products are not being recalled at this time while the TGA continues to investigate the issue.
Health professionals should advise patients of the issue, the TGA says.
“Advise them not to stop taking their medicine if they need it and reiterate the directions for use, storage and handling. Instruct them to seek urgent medical attention or call 000 if their chest pain continues.
If they are experiencing problems with the new formulation (circular tablet), drinking a mouthful of water before sublingual administration may help it to dissolve. However, ensure that they understand that they must not dissolve the tablet in water before taking it or swallow it like a normal tablet”.